California, 2008

Blizzard and Heavy Snow in California, January 27 to 28, 2008

January 27 to 28, 2008 · NWS MFR · 10 events in 6 counties and zones

Yet another winter storm brought another round of heavy snow to Northern California and Southern Oregon. bringing snow to areas that rarely get any snow.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

Yet another winter storm brought another round of heavy snow to Northern California and Southern Oregon. The snow level dropped to sea level during this event...bringing snow to areas that rarely get any snow.

In Northern California, a Winter Storm Warning was issued for California zone CAZ082/083 above 3000 feet at 26/2317 PST, effective from 27/0800 until 27/2000 PST. The warning was cancelled at 27/2000 PST. A Heavy Snow Warning was issued for California zones CAZ080/081 above 3000 feet at 27/0949 PST, effective from 27/0949 until 28/0400 PST. The warning was extended until 28/1000 PST at 27/2200 PST, and the effective level was lowered to the surface. The warning was downgraded to a Snow Advisory at 28/0130 PST. A Blizzard Warning was issued for California zone CAZ085 at 27/1214 PST, effective from 27/1214 until 27/2200 PST. The warning was extended until 28/0100 PST at 27/2200 PST. The warning was cancelled at 28/0000 PST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Jan 27, 4:40 AM PST, 4 hours 20 minutes earlier.

Area forecast discussion, Jan 27, 4:40 AM PST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
440 AM PST SUN JAN 27 2008

.DISCUSSION...COLD FRONT IS CURRENTLY STALLED ALONG THE COAST WITH
SNOW LEVELS RANGING FRONT AROUND 4000 FEET AND HIGHER AHEAD OF THE
FRONT AND AROUND 1500 FEET BEHIND BASED ON RAWS TEMPS AT 1500
FEET IN NORTHWEST PORTIONS OF CWA AT AROUND 33F. THIS FRONT WILL
BEGIN TO NUDGE INLAND TODAY AS PRECIP BAND MOVES NORTH FROM CLOSED
LOW IN CA. THIS WILL BRING OVERRUNNING PRECIP AS THIS MOVES OVER
THE COLD FRONT AND WILL HAVE TO KEEP AN EYE ON THE PROGRESS OF THE
FRONT THIS MORNING TO MAKE SURE THAT SNOW LEVELS DONT COME DOWN
ALREADY THIS MORNING. THIS BAND OF PRECIP SHOULD BE HITTING THE
EXISTING BAND OF PRECIP AHEAD OF THE FRONT AND BRING ANOTHER ROUND
OF MODERATE TO HEAVY PRECIP TO THE MOUNTAINS OF NORTHERN
CALIFORNIA THIS MORNING THAT WILL CONTINUE AS THE FRONT MOVES
INLAND DURING THE DAY INTO THIS EVENING. COLD AIR ALOFT MOVES IN
BEHIND THE FRONT TONIGHT AS 700MB FLOW BECOMES WESTERLY. STEEP
LLVL LAPSE RATES WITH GOOD ONSHORE FLOW WILL BRING DECENT SNOW
SHOWERS WITH SNOW LEVELS DROPPING TO MOST VALLEY FLOORS AS SECOND
STRONG VORT AXIS MOVES IN OVERNIGHT ENHANCING PRECIPITATION AND
POSSIBLY BRINGING A MORE COHESIVE BAND OF HEAVY SNOW THROUGH THE
REGION.

&&

.AVIATION...AREAS OF MVFR WITH ISOLATED IFR CONDITIONS SPREAD
INLAND AND ACROSS TO THE EAST SIDE BY THIS AFTERNOON WITH IFR
CONDITIONS BECOMING LESS ISOLATED. MVFR WITH IFR IN HEAVY SNOW
SHOWERS MOVES IN BEHIND THE FRONT.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...SNOW ADVISORY FROM 10 AM THIS MORNING TO 10 PM PST THIS EVENING
     FOR ORZ029-ORZ030-ORZ031.
     SNOW ADVISORY FROM 8 PM THIS EVENING TO 12 PM PST MONDAY FOR
     ORZ021-ORZ022-ORZ023-ORZ024-ORZ025-ORZ026.
     SNOW ADVISORY UNTIL 12 PM PST MONDAY FOR .
     SNOW ADVISORY UNTIL 8 PM PST THIS EVENING FOR ORZ027-ORZ028.
     SNOW ADVISORY FROM NOON TODAY TO 4 PM PST MONDAY FOR .

CA...SNOW ADVISORY FROM 10 AM THIS MORNING TO 10 PM PST THIS EVENING
     FOR CAZ084-CAZ085.
     SNOW ADVISORY FROM NOON TODAY TO 4 PM PST MONDAY FOR CAZ080-
     CAZ081.
     WINTER STORM WARNING FROM 8 AM THIS MORNING TO 8 PM PST THIS
     EVENING FOR CAZ082-CAZ083.
     SNOW ADVISORY FROM 8 PM THIS EVENING TO 4 PM PST MONDAY FOR
     CAZ082-CAZ083.

PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR WINDS FROM 4 PM
     THIS AFTERNOON TO MIDNIGHT PST THURSDAY NIGHT FOR PZZ350-
     PZZ356-PZZ370-PZZ376.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM 4 PM THIS AFTERNOON
     TO MIDNIGHT PST THURSDAY NIGHT FOR PZZ350-PZZ356-PZZ370-
     PZZ376.

99/99/99
Hazardous weather outlook, Jan 27, 5:30 AM PST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
530 AM PST SUN JAN 27 2008

CAZ082-083-280000-
SOUTH CENTRAL SISKIYOU COUNTY-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
530 AM PST SUN JAN 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING WILL BE IN EFFECT FROM 8 AM PST TODAY TO 8
PM PST TONIGHT. A SNOW ADVISORY WILL BE IN EFFECT BEGINNING AT 8
PM PST TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE SNOW ADVISORY WILL BE IN EFFECT UNTIL 4 PM PST MONDAY. SEE
WINTER WEATHER PRODUCT FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ023>026-280000-
CENTRAL DOUGLAS COUNTY-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
EASTERN DOUGLAS COUNTY FOOTHILLS-JACKSON COUNTY-
530 AM PST SUN JAN 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...TODAY AND TONIGHT

A SNOW ADVISORY WILL BE IN EFFECT BEGINNING AT 8 PM PST TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE SNOW ADVISORY WILL REMAIN IN EFFECT UNTIL NOON PST MONDAY. SEE
WINTER WEATHER PRODUCT FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ085-ORZ031-280000-
MODOC COUNTY-CENTRAL AND EASTERN LAKE COUNTY-
530 AM PST SUN JAN 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA AND SOUTH CENTRAL OREGON.

.DAY ONE...TODAY AND TONIGHT

A SNOW ADVISORY WILL BE IN EFFECT FROM 10 AM PST TODAY UNTIL 10 PM
PST TONIGHT. SEE WINTER WEATHER PRODUCT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ027-028-280000-
SOUTH CENTRAL OREGON CASCADES-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-
530 AM PST SUN JAN 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON.

.DAY ONE...TODAY AND TONIGHT

A SNOW ADVISORY IS IN EFFECT UNTIL 8 PM PST TONIGHT. SEE WINTER
WEATHER PRODUCT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ021-022-280000-
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
530 AM PST SUN JAN 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...TODAY AND TONIGHT

A SNOW ADVISORY WILL BE IN EFFECT BEGINNING AT 8 PM PST TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE SNOW ADVISORY WILL REMAIN IN EFFECT UNTIL NOON PST MONDAY. SEE
WINTER WEATHER PRODUCT FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ080-081-280000-
WESTERN SISKIYOU COUNTY-CENTRAL SISKIYOU COUNTY-
530 AM PST SUN JAN 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

A SNOW ADVISORY WILL BE IN EFFECT BEGINNING AT NOON PST TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE SNOW ADVISORY WILL REMAIN IN EFFECT UNTIL 4 PM PST MONDAY. SEE
WINTER WEATHER PRODUCT FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ084-ORZ029-030-280000-
NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-KLAMATH BASIN-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
530 AM PST SUN JAN 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA AND SOUTH CENTRAL OREGON.

.DAY ONE...TODAY AND TONIGHT

A SNOW ADVISORY WILL BE IN EFFECT FROM 10 AM PST TODAY UNTIL 10
PM PST TONIGHT. SEE WINTER WEATHER PRODUCT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WOODHEAD

In the hours before

Local storm report, Jan 27, 5:02 AM PST, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
502 AM PST SUN JAN 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 AM     HEAVY RAIN       4 NE GOLD BEACH         42.45N 124.37W
01/27/2008  M1.52 INCH       CURRY              OR   TRAINED SPOTTER

            24 HOUR TOTAL ENDING AT 5 AM.

&&

BUNNAG
Local storm report, Jan 27, 7:09 AM PST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
709 AM PST SUN JAN 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 AM     HEAVY RAIN       1 N COOS BAY            43.37N 124.22W
01/27/2008  M1.98 INCH       COOS               OR   TRAINED SPOTTER

            TOTAL RAINFALL IN PAST 24 HOURS ENDING 7 AM PST SUNDAY.

&&

WOODHEAD
Local storm report, Jan 27, 8:12 AM PST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
812 AM PST SUN JAN 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0811 AM     HEAVY RAIN       4 WSW REEDSPORT         43.68N 124.19W
01/27/2008  M1.43 INCH       DOUGLAS            OR   TRAINED SPOTTER

            12-HOURS ENDING 8AM. 24-HOURS ENDING 8AM IS 1.91 INCHES.

&&

STAVISH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heavy snow, 2 high wind, 2 blizzard. Local standard time, as filed.

Heavy Snow, Northeast Siskiyou and Northwest Modoc Counties

When
January 27, 9:00 AM PST to January 28, 9:00 AM PST
Where
Northeast Siskiyou and Northwest Modoc Counties forecast zone
Reported by
COOP Observer
Coordinates
41.592, -121.632 (the zone’s center; the record gives no point)

Eleven inches of snow was reported at the Lava Beds National Monument during this interval.

High Wind, Northeast Siskiyou and Northwest Modoc Counties

When
January 27, 12:16 PM PST
Where
Northeast Siskiyou and Northwest Modoc Counties forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Other Federal Agency
Coordinates
41.592, -121.632 (the zone’s center; the record gives no point)

A gust to 59 mph was recorded at the Indian Wells RAWS.

High Wind, Modoc County

When
January 27, 3:11 PM PST to 5:11 PM PST
Where
Modoc County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Other Federal Agency
Coordinates
41.590, -120.725 (the zone’s center; the record gives no point)

Wind gusts at the Timber Mountain RAWS exceeded High Wind Warning criteria continuously during this interval. The peak gust was 62 mph at 27/1711 PST.

Blizzard, Northeast Siskiyou and Northwest Modoc Counties

When
January 27, 4:00 PM PST to 5:00 PM PST
Where
Northeast Siskiyou and Northwest Modoc Counties forecast zone
Reported by
Trained Spotter
Coordinates
41.592, -121.632 (the zone’s center; the record gives no point)

A spotter N Dorris at 4300 feet reported west winds 30 to 40 mph with visibilities 50 yards.

Blizzard, Modoc County

When
January 27, 4:00 PM PST to 5:00 PM PST
Where
Modoc County forecast zone
Reported by
Law Enforcement
Coordinates
41.590, -120.725 (the zone’s center; the record gives no point)

A law enforcement officer 9WSW Alturas at 4500 feet reported very windy conditions with visibilities 10 feet.

Heavy Snow, South Central Siskiyou County

When
January 27, 4:00 PM PST to January 28, 11:00 AM PST
Where
South Central Siskiyou County forecast zone
Reported by
Trained Spotter
Coordinates
41.593, -122.540 (the zone’s center; the record gives no point)

A spotter 6NW Mount Shasta City reported 7 inches of snow between 27/1700 and 27/2200 PST. A spotter 4SW Weed reported 8 inches of snow between 27/1600 and 28/0800 PST. A spotter 4SSW Weed reported 6 inches of snow between 27/1800 and 28/1100 PST.

Heavy Snow, Western Siskiyou County

When
January 27, 4:00 PM PST to January 28, 1:00 AM PST
Where
Western Siskiyou County forecast zone
Reported by
Trained Spotter
Coordinates
41.593, -122.540 (the zone’s center; the record gives no point)

Based on numerous reports of heavy snow and strong winds in adjacent zone CAZ082, it is assumed that Winter Storm Warning criteria was met in zone CAZ080.

Heavy Snow, Central Siskiyou County

When
January 27, 4:00 PM PST to January 28, 1:00 AM PST
Where
Central Siskiyou County forecast zone
Reported by
Trained Spotter
Coordinates
41.593, -122.540 (the zone’s center; the record gives no point)

Based on numerous reports of heavy snow and strong winds in adjacent zones CAZ082 and CAZ083, it is assumed that Winter Storm Warning criteria was met in zone CAZ081.

Heavy Snow, Modoc County

When
January 27, 6:00 PM PST to January 28, 9:00 AM PST
Where
Modoc County forecast zone
Reported by
Trained Spotter
Coordinates
41.590, -120.725 (the zone’s center; the record gives no point)

A spotter 28NE Alturas reported 8-10 inches of snow between 27/1800 and 28/0900 PST, almost all of it in 3 hours. A spotter 3SW Canby reported 10 inches of snow between 27/1900 and 28/1900 PST.

Heavy Snow, North Central & Southeast Siskiyou County

When
January 27, 6:00 PM PST to January 28, 12:00 PM PST
Where
North Central & Southeast Siskiyou County forecast zone
Reported by
Trained Spotter
Coordinates
41.593, -122.540 (the zone’s center; the record gives no point)

A spotter N Tennant reported 12.0 inches of snow during this interval.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2008Every state in 2008This day in weather historyWarnings in California, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 68876, 68904, 68905, 68720, 68721, 68723, 119754, 119756, 68726, 68728.